Alert archive / Ohio / Tornado Warnings in 1999

Tornado Warning 14, NWS Cleveland, OH

July 9, 1999Mahoning County, Ohio

NWS Cleveland, OH issued this tornado warning at Jul 9, 1999, 7:17 PM EDT for Mahoning County, Ohio. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1999, 7:17 PM EDT (23:17 UTC)
Expired
Jul 9, 1999, 8:20 PM EDT
In force
63 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Mahoning County, OH

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:50 PM EDTThunderstorm WindCountywide, OHTrees and power poles downed throughout the county. Around a dozen trees were downed in Struthers with one landing on a house causing minor damage. Another fallen tree did structural damage to a house in Austintown. A second house in Austintown lost most of

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 5:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3156 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 092318 RRA
TORCLE
OHC099-100020-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
717 PM EDT FRI JUL 9 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* TORNADO WARNING FOR...
  MAHONING COUNTY IN NORTHEASTERN OHIO

* UNTIL 820 PM EDT

* AT 716 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 8 MILES SOUTH OF WARREN OR IN THE VICINITY OF NORTH
  JACKSON... MOVING EAST AT 40 MPH.

* zTHE TORNADO WILL MOVE NEAR...
  NORTH JACKSON
  AUSINTOWN
  YOUNGSTOWN


GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.
$$
RINGO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this tornado warning went out at Jul 9, 2:55 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 9, 2:55 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT FRI JUL 9 1999

OZFCLE AVBL. PUSHED TO GET WRK COPY AVBL IN CASE WE GET INTO BOX
SITUATION BEFORE ISSUANCE. MCD JUST OUT OF SPC CALLS FOR PSBL BOX IN
LOWR MI FOR ACTIVITY BHND FNT. CELLS DVLPG NICELY WITH FNT IN NE
INDIANA. SVR STILL PSBL, BUT WL LV OUT OF ZONES UNLESS WE END UP
WITH A WATCH. LI'S ON SFC PLOTS -6 TO -7 THIS HR WITH DWPTS MSTLY IN
LWR 70S. FNT MAY SLO DOWN TNGT AND FOR SRN SXNS OF FA, CUD END UP
WITH WDLY SCT SHWRS INTO SAT MRNG AND INCLUDED 30%. NRN SXNS DRY.
COOLER AND DRIER REST OF SAT THRU THE EXTENDED (WED).
DEB

.CLE...NONE

In the hours before

Special weather statement, Jul 9, 7:11 PM EDT, 6 minutes before
OHZ003-006>012-017>019-100010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
711 PM EDT FRI JUL 9 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR NORTHWEST OHIO
AND PART OF NORTH CENTRAL OHIO. COUNTIES NO LONGER  IN THE WATCH
INCLUDE...
LUCAS            WOOD          HANCOCK
OTTAWA           SANDUSKY      SENECA
ERIE             HURON         LORAIN
CUYAHOGA         LAKE

THE STORMS HAVE MOVED SOUTH AND EAST OF THlESE AREAS AND NO
LONGER POSE A THREAT FOR DAMAGING WEATHER.

KOSARIK
Special weather statement, Jul 9, 7:11 PM EDT, 6 minutes before
OHZ003-006>012-017>019-100010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
711 PM EDT FRI JUL 9 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR NORTHWEST OHIO
AND PART OF NORTH CENTRAL OHIO. COUNTIES NO LONGER  IN THE WATCH
INCLUDE...
LUCAS            WOOD          HANCOCK
OTTAWA           SANDUSKY      SENECA
ERIE             HURON         LORAIN
CUYAHOGA         LAKE

THE STORMS HAVE MOVED SOUTH AND EAST OF THlESE AREAS AND NO
LONGER POSE A THREAT FOR DAMAGING WEATHER.

KOSARIK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:31 PM EDTSevere Thunderstorm WarningCLEWood64 min
Jul 9, 4:46 PM EDTSevere Thunderstorm WarningCLESandusky, Seneca64 min
Jul 9, 4:49 PM EDTSevere Thunderstorm WarningCLEHancock66 min
Jul 9, 5:23 PM EDTSevere Thunderstorm WarningCLEErie, Huron67 min
Jul 9, 5:27 PM EDTSevere Thunderstorm WarningCLEMarion, Wyandot63 min
Jul 9, 5:40 PM EDTSevere Thunderstorm WarningCLELorain65 min
Jul 9, 5:42 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake63 min
Jul 9, 5:49 PM EDTTornado WarningCLEHuron66 min
Jul 9, 5:57 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga63 min
Jul 9, 6:00 PM EDTSevere Thunderstorm WarningCLEAshland, Medina65 min
Jul 9, 6:00 PM EDTSevere Thunderstorm WarningCLERichland65 min
Jul 9, 6:04 PM EDTTornado WarningCLELorain, Medina66 min
Jul 9, 6:21 PM EDTSevere Thunderstorm WarningCLEWayne64 min
Jul 9, 6:23 PM EDTSevere Thunderstorm WarningCLEPortage, Summit62 min
Jul 9, 6:23 PM EDTSevere Thunderstorm WarningCLETrumbull62 min
Jul 9, 6:32 PM EDTSevere Thunderstorm WarningCLEHolmes63 min
Jul 9, 6:34 PM EDTTornado WarningCLESummit66 min
Jul 9, 6:47 PM EDTSevere Thunderstorm WarningCLEMahoning, Stark63 min
Jul 9, 6:49 PM EDTTornado WarningCLEPortage66 min

Nearby

Tornado Warnings in Ohio, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.